Skip to main content

Comment on "on the stability of quadratic double centralizers and quadratic multipliers: a fixed point approach" [Bodaghi et al., j. inequal. appl. 2011, article id 957541 (2011)]

Abstract

Bodaghi et al. [On the stability of quadratic double centralizers and quadratic multipliers: a fixed point approach. J. Inequal. Appl. 2011, Article ID 957541, 9pp. (2011)] proved the Hyers-Ulam stability of quadratic double centralizers and quadratic multipliers on Banach algebras by fixed point method. One can easily show that all the quadratic double centralizers (L, R) in the main results must be (0, 0). The results are trivial. In this article, we correct the results.

2010 MSC: 39B52; 46H25; 47H10; 39B72.

1. Introduction

In 1940, Ulam [1] raised the following question concerning stability of group homomorphisms: Under what condition does there exist an additive mapping near an approximately additive mapping? Hyers [2] answered the problem of Ulam for Banach spaces. He showed that for Banach spaces X and Y, if ε > 0 and f:XY such that

f ( x + y ) - f ( x ) - f ( y ) ε

for all x,yX, then there exists a unique additive mapping T:XY such that

f ( x ) - T ( x ) ε ( x X ) .

Consider f:XY to be a mapping such that f (tx) is continuous in t for all xX. Assume that there exist constant ε ≥ 0 and p [0, 1) such that

f ( x + y ) - f ( x ) - f ( y ) ε ( x p + y p ) ( x X ) .

Rassias [3] showed that there exists a unique -linear mapping T:XY such that

f ( x ) - T ( x ) 2 ε 2 - 2 p x p ( x X ) .

Găvruta [4] generalized the Rassias' result. A square norm on an inner product space satisfies the important parallelogram equality

x + y 2 + x - y 2 = 2 ( x 2 + y 2 ) .

Recall that the functional equation

f ( x + y ) + f ( x - y ) = 2 f ( x ) + 2 f ( y )
(1.1)

is called a quadratic functional equation. In particular, every solution of the functional equation (1.1) is said to be a quadratic mapping. A Hyers-Ulam stability problem for the quadratic functional equation was proved by Skof [5] for mappings f:XY, where X is a normed space and Y is a Banach space. Cholewa [6] noticed that the theorem of Skof is still true if the relevant domain E1 is replaced by an Abelian group. Indeed, Czerwik [7] proved the Hyers-Ulam stability of the quadratic functional equation. Since then, the stability problems of various functional equation have been extensively investigated by a number of authors [820].

2. Stability of quadratic double centralizers

A linear mapping L:AA is said to be left centralizer on A if L(ab) = L(a)b for all a,bA. Similarly, a linear mapping R:AA satisfying that R(ab) = aR(b) for all a,bA is called right centralizer on A. A double centralizer on A is a pair (L, R), where L is a left centralizer, R is a right centralizer and aL(b) = R(a)b for all a,bA. An operator T:AA is said to be a multiplier if aT(b) = T(a)b for all a,bA.

Throughout this article, let A be a complex Banach algebra. Recall that a mapping L:AA is a quadratic left centralizer if L is a quadratic homogeneous mapping, that is quadratic and La) = λ2L (a) for all aA and λ and L(ab) = L(a)b2 for all a,bA, and a mapping R:AA is a quadratic right centralizer if R is a quadratic homogeneous mapping and R(ab) = a2R(b) for all a,bA. Also a quadratic double centralizer of an algebra A is a pair (L, R), where L is a quadratic left centralizer, R is a quadratic right centralizer and a2L(b) = R(a)b2 for all a,bA (see [21] for details).

It is proven in [8] that for vector spaces X and Y and a fixed positive integer k, a mapping f:XY is quadratic if and only if the following equality holds:

2 f k x + k y 2 + 2 f k x - k y 2 = k 2 f ( x ) + k 2 f ( y ) .

We thus can show that f is quadratic if and only if for a fixed positive integer k, the following equality holds:

f ( k x + k y ) + f ( k x - k y ) = 2 k 2 f ( x ) + 2 k 2 f ( y ) .

Before proceeding to the main results, we will state the following theorem which is useful to our purpose.

Theorem 2.1. (The alternative of fixed point [22]). Suppose that we are given a complete generalized metric space (X, d) and a strictly contractive mapping T: XX with Lipschitz constant L. Then, for each given x X, either d(Tnx, Tn+1x) = ∞ for all n ≥ 0 or other exists a natural number n0such that

  1. (i)

    d(Tnx, T n+ 1 x) < ∞ for all nn 0;

  2. (ii)

    the sequence {Tnx} is convergent to a fixed point y* of T;

  3. (iii)

    y* is the unique fixed point of T in the set Λ= { y X : d ( T n 0 x , y ) < } ;

  4. (iv)

    d ( y , y * ) 1 1 - L d ( y , T y ) for all y Λ.

Theorem 2.2. Let f j :AA be continuous mappings with f j (0) = 0 (j = 0, 1), and let ϕ: A 4 [ 0 , ) be continuous in the first and second variables such that

f j ( λ a + λ b ) + f j ( λ a - λ b ) - 2 λ 2 [ f j ( a ) + f j ( b ) ] ϕ ( a , b , 0 , 0 ) ,
(2.1)
| | f j ( c d ) [ ( 1 j ) ( f j ( c ) d 2 ) 1 j + j ( c 2 f j ( d ) ) j ] + u 2 f 0 ( v ) f 1 ( u ) v 2 | | ϕ ( c , d , u , v )
(2.2)

for allλT= { λ : λ = 1 } and alla,b,c,d,u,vA, j = 0, 1. If there exists a constant m, 0 < m < 1, such that

ϕ ( c , d , u , v ) 4 m ϕ c 2 , d 2 , u 2 , v 2
(2.3)

for all c,d,u,vA, then there exists a unique quadratic double centralizer (L, R) on A satisfying

f 0 ( a ) - L ( a ) 1 4 ( 1 - m ) ϕ ( a , a , 0 , 0 ) ,
(2.4)
f 1 ( a ) - R ( a ) 1 4 ( 1 - m ) ϕ ( a , a , 0 , 0 )
(2.5)

for allaA.

Proof. From (2.3), it follows that

lim i 4 - i ϕ ( 2 i c , 2 i d , 2 i u , 2 i v ) = 0
(2.6)

for all c,d,u,vA. Putting j = 0, λ = 1, a = b and replacing a by 2a in (2.1), we get

f 0 ( 2 a ) - 4 f 0 ( a ) ϕ ( a , a , 0 , 0 )

for all aA. By the above inequality, we have

1 4 f 0 ( 2 a ) - f 0 ( a ) 1 4 ϕ ( a , a , 0 , 0 )
(2.7)

for all aA. Consider the set X:= { g g : A A } and introduce the generalized metric on X:

d ( h , g ) : = inf { C + : g ( a ) - h ( a ) C ϕ ( a , a , 0 , 0 ) for all a A } .

It is easy to show that (X, d) is complete. Now, we define the mapping Q : XX by

Q ( h ) ( a ) = 1 4 h ( 2 a )
(2.8)

for all aA. Given g, h X, let C + be an arbitrary constant with d(g, h) ≤ C, that is,

g ( a ) - h ( a ) C ϕ ( a , a , 0 , 0 )
(2.9)

for all aA. Substituting a by 2a in the inequality (2.9) and using (2.3) and (2.8), we have

( Q g ) ( a ) - ( Q h ) ( a ) = 1 4 g ( 2 a ) - h ( 2 a ) 1 4 C ϕ ( 2 a , 2 a , 0 , 0 ) C m ϕ ( a , a , 0 , 0 )

for all aA. Hence, d(Qg, Qh) ≤ Cm. Therefore, we conclude that d(Qg, Qh) ≤ md(g, h) for all g, h X. It follows from (2.7) that

d ( Q f 0 , f 0 ) 1 4 .
(2.10)

By Theorem 2.1, Q has a unique fixed point L:AA in the set = {h X, d (f0, h) < ∞}. On the other hand,

lim n f 0 ( 2 n a ) 4 n = L ( a )
(2.11)

for all aA. By Theorem 2.1 and (2.10), we obtain

d ( f 0 , L ) 1 1 - m d ( Q f 0 , L ) 1 4 ( 1 - m ) ,

i.e., the inequality (2.4) is true for all aA. Now, substitute 2 na and 2 nb by a and b, respectively, and put j = 0 in (2.1). Dividing both sides of the resulting inequality by 2 n , and letting n go to infinity, it follows from (2.6) and (2.11) that

L ( λ a + λ b ) + L ( λ a - λ b ) = 2 λ 2 L ( a ) + 2 λ 2 L ( b )
(2.12)

for all a,bA and λT. Putting λ = 1 in (2.12), we have

L ( a + b ) + L ( a - b ) = 2 L ( a ) + 2 L ( b )
(2.13)

for all a,bA. Hence, L is a quadratic mapping.

Letting b = 0 in (2.13), we get L(λa) = λ2L(a) for all a,bA and λT. By (2.13), L(ra) = r2L(a) for any rational number r. It follows from the continuity f0 and ϕ for each λ , L(λa) = λ2L(a). Hence,

L ( λ a ) = L λ λ λ a = λ 2 λ 2 L ( λ a ) = λ 2 λ 2 λ 2 L ( a )

for all aA and λ (λ ≠ 0). Therefore, L is quadratic homogeneous. Putting j = 0, u = v = 0 in (2.2) and replacing 2 nc by c, we obtain

f 0 ( 2 n c d ) 4 n f 0 ( 2 n c ) 4 n d 1 2 4 n ϕ ( 2 n c , d ,0,0 ) .

By (2.6), the right-hand side of the above inequality tend to zero as n → ∞. It follows from (2.11) that L(cd) = L(c) d2 for all c,dA. Thus, L is a quadratic left centralizer.

Also, one can show that there exists a unique mapping R:AA which satisfies

lim n f 1 ( 2 n a ) 4 n = R ( a )

for all aA. The same manner could be used to show that R is quadratic right centralizer. If we substitute u and v by 2 nu and 2 nv in (2.2), respectively, and put c = d = 0, and divide the both sides of the obtained inequality by 16 n , then we get

u 2 f 0 ( 2 n v ) 4 n f 1 ( 2 n u ) 4 n v 2 16 n ϕ ( 0,0,2 n u ,2 n v ) 4 n ϕ ( 0,0,2 n u ,2 n v ) .

Passing to the limit as n → ∞, and again from (2.5) we conclude that u2L(v) = R(u)v2 for all u , v A . Therefore, (L, R) is a quadratic double centralizer on A . This completes the proof of the theorem.

3. Stability of quadratic multipliers

Assume that A is a complex Banach algebra. Recall that a mapping T : A A is a quadratic multiplier if T is a quadratic homogeneous mapping, and a2T(b) = T(a)b2 for all a , b A (see [21]). We investigate the stability of quadratic multipliers.

Theorem 3.1. Let f : A A be a continuous mapping with f(0) = 0 and let ϕ : A 4 [ 0 , ) be a continuous in the first and second variables such that

f ( a + λ b ) + f ( λ a - λ b ) - 2 λ 2 [ f ( a ) + f ( b ) ] + c 2 f ( d ) - f ( c ) d 2 ϕ ( a , b , c , d )
(3.1)

for allλTand all a , b , c , d A . If there exists a constant m, 0 < m < 1, such that

ϕ ( 2 a , 2 b , 2 c , 2 d ) 4 m ϕ ( a , b , c , d )
(3.2)

for all a , b , c , d A . Then, there exists a unique quadratic multiplier T on A satisfying

f ( a ) - T ( a ) 1 4 ( 1 - m ) ϕ ( a , a , 0 , 0 )
(3.3)

for all a A .

Proof. It follows from ϕ(2a, 2b, 2c, 2d) ≤ 4(a, b, c, d) that

lim n ϕ ( 2 n a ,2 n b ,2 n c ,2 n d ) 4 n = 0
(3.4)

for all a , b , c , d A . Putting λ = 1, a = b, c = d, d = 0 in (3.1), we obtain

f ( 2 a ) - 4 f ( a ) ϕ ( a , a , 0 , 0 )

for all a A . Hence,

f ( a ) - 1 4 f ( 2 a ) 1 4 ϕ ( a , a , 0 , 0 )
(3.5)

for all a A . Consider the set X : = { h h : A A } and introduce the generalized metric on X :

d ( g , h ) : = inf { C + : g ( a ) - h ( a ) C ϕ ( a , a , 0 , 0 ) for all a A } .

It is easy to show that (X, d) is complete. Now, we define a mapping Φ: XX by

Φ ( h ) ( a ) = 1 4 h ( 2 a )

for all a A . By the same reasoning as in the proof of Theorem 2.2, Φ is strictly contractive on X. It follows from (3.5) that d ( Φ f , f ) 1 4 . By Theorem 2.1, Φ has a unique fixed point in the set X1 = {h X : d(f, h) < ∞}. Let T be the fixed point of Φ. Then, T is the unique mapping with T(2a) = 4T(a), for all a A such that there exists C (0, ∞) such that

T ( x ) - f ( x ) C ϕ ( a , a , 0 , 0 )

for all a A . On the other hand, we have limn → ∞dn(f), T) = 0.

Thus,

lim n 1 4 n f ( 2 n x ) = T ( x )
(3.6)

for all a A . Hence,

d ( f , T ) 1 1 - m d ( T , Φ ( f ) ) 1 4 ( 1 - m ) .
(3.7)

This implies the inequality (3.3). It follows from (3.1), (3.4) and (3.6) that

T ( λ a + λ b ) + T ( λ a - λ b ) - 2 λ 2 T ( a ) - 2 λ 2 T ( b ) = lim n 1 4 n T ( 2 n ( λ a + λ b ) ) + T ( 2 n ( λ a - λ b ) ) - 2 λ 2 T ( 2 n a ) - 2 λ 2 T ( 2 n b ) lim n 1 4 n ϕ ( 2 n a , 2 n b , 0 , 0 ) = 0

for all a , b A . Hence,

T ( λ a + λ b ) + T ( λ a - λ b ) = 2 λ 2 T ( a ) + 2 λ 2 T ( b )
(3.8)

for all a , b A and λT. Letting b = 0 in (3.8), we have T(λa) = λ2T(a), for all a , b A and λT. Now, it follows from the proof of Theorem 2.1 and the continuity f and ϕ that T is -linear. If we substitute c and d by 2 nc and 2 nd in (3.1), respectively, and put a = b = 0 and we divide the both sides of the obtained inequality by 16 n , we get

c 2 f ( 2 n d ) 4 n f ( 2 n c ) 4 n d 2 ϕ ( 0,0,2 n c ,2 n d ) 16 n ϕ ( 0,0,2 n c ,2 n d ) 4 n .

Passing to the limit as n → ∞, and from (3.4) we conclude that c2T(d) = T(c)d2 for all c , d A .

References

  1. Ulam SM: Problems in Modern Mathematics, Chapter VI, Science edn. Wiley, New York; 1940.

    Google Scholar 

  2. Hyers DH: On the stability of the linear functional equation. Proc Nat Acad Sci USA 1941, 27: 222–224. 10.1073/pnas.27.4.222

    Article  MathSciNet  Google Scholar 

  3. Rassias ThM: On the stability of the linear mapping in Banach spaces. Proc Am Math Soc 1978, 72: 297–300. 10.1090/S0002-9939-1978-0507327-1

    Article  MATH  Google Scholar 

  4. Găvruta P: A generalization of the Hyers-Ulam-Rassias stability of approximately additive mappings. J Math Anal Appl 1994, 184: 431–436. 10.1006/jmaa.1994.1211

    Article  MATH  MathSciNet  Google Scholar 

  5. Skof F: Propriet locali e approssimazione di operatori. Rend Sem Mat Fis Milano 1983, 53: 113–129. 10.1007/BF02924890

    Article  MATH  MathSciNet  Google Scholar 

  6. Cholewa PW: Remarks on the stability of functional equations. Aequationes Math 1984, 27: 76–86. 10.1007/BF02192660

    Article  MATH  MathSciNet  Google Scholar 

  7. Czerwik S: On the stability of the quadratic mapping in normed spaces. Abh Math Sem Univ Hamburg 1992, 62: 59–64. 10.1007/BF02941618

    Article  MATH  MathSciNet  Google Scholar 

  8. Eshaghi Gordji M, Bodaghi A: On the Hyers-Ulam-Rassias stability problem for quadratic functional equations. East J Approx 2010, 16: 123–130.

    MathSciNet  Google Scholar 

  9. Eshaghi Gordji M, Moslehian MS: A trick for investigation of approximate derivations. Math Commun 2010, 15: 99–105.

    MATH  MathSciNet  Google Scholar 

  10. Eshaghi Gordji M, Rassias JM, Ghobadipour N: Generalized Hyers-Ulam stability of generalized ( n , k )-derivations. Abstr Appl Anal 2009, 8. Article ID 437931

    Google Scholar 

  11. Eshaghi Gordji M, Khodaei H: Solution and stability of generalized mixed type cubic, quadratic and additive functional equation in quasi-Banach spaces. Nonlinear Anal TMA 2009, 71: 5629–5643. 10.1016/j.na.2009.04.052

    Article  MATH  MathSciNet  Google Scholar 

  12. Kannappan Pl: Quadratic functional equation and inner product spaces. Results Math 1995, 27: 368–372.

    Article  MATH  MathSciNet  Google Scholar 

  13. Moslehian MS, Najati A: An application of a fixed point theorem to a functional inequality. Fixed Point Theory 2009, 10: 141–149.

    MATH  MathSciNet  Google Scholar 

  14. Najati A, Park C: Fixed points and stability of a generalized quadratic functional equation. J Inequal Appl 2009, 19. Article ID 193035

    Google Scholar 

  15. Najati A, Park C: The pexiderized Apollonius-ensen type additive mapping and isomorphisms between C *-algebras. J Diff Equa Appl 2008, 14: 459–479. 10.1080/10236190701466546

    Article  MATH  MathSciNet  Google Scholar 

  16. Najati A: Hyers-Ulam stability of an n -Apollonius type quadratic mapping. Bull. Belg Math Soc Simon Stevin 2007, 14: 755–774.

    MATH  MathSciNet  Google Scholar 

  17. Najati A: Homomorphisms in quasi-Banach algebras associated with a pexiderized Cauchy-Jensen functional equation. Acta Math Sin Engl Ser 2009,25(9):1529–1542. 10.1007/s10114-009-7648-z

    Article  MATH  MathSciNet  Google Scholar 

  18. Lee J, An J, Park C: On the stability of quadratic functional equations. Abstr Appl Anal 2008, 8. Article ID 628178

    Google Scholar 

  19. Baker J: The stability of the cosine equation. Proc Am Math Soc 1979, 80: 242–246.

    Google Scholar 

  20. Eshaghi Gordji M, Bodaghi A: On the stability of quadratic double centralizers on Banach algebras. J Comput Anal Appl 2011, 13: 724–729.

    MATH  MathSciNet  Google Scholar 

  21. Eshaghi Gordji M, Ramezani M, Ebadian A, Park C: Quadratic double centralizers and quadratic multipliers. Ann Univ Ferrara 2011, 57: 27–38. 10.1007/s11565-011-0115-7

    Article  MATH  MathSciNet  Google Scholar 

  22. Diaz J, Margolis B: A fixed point theorem of the alternative for contractions on a generalized complete metric space. Bull Am Math Soc 1968, 74: 305–309. 10.1090/S0002-9904-1968-11933-0

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Madjid Eshaghi Gordji.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

All authors conceived of the study, participated in its design and coordination, drafted the manuscript, participated in the sequence alignment, and read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( https://creativecommons.org/licenses/by/2.0 ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Park, C., lee, J.R., Shin, D.Y. et al. Comment on "on the stability of quadratic double centralizers and quadratic multipliers: a fixed point approach" [Bodaghi et al., j. inequal. appl. 2011, article id 957541 (2011)]. J Inequal Appl 2011, 104 (2011). https://doi.org/10.1186/1029-242X-2011-104

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1186/1029-242X-2011-104

Keywords

  • quadratic functional equation
  • multiplier
  • double centralizer
  • stability
  • superstability